When I was first put onto beta blockers, it was just after MI so I didn't really notice the effects they had. Over a week ago I had to return to this medication (bisoprolol) and so I thought it might be of interest to people what I experienced just in case they go through the same thing and wonder if it's normal.
After just two hours of taking the medication I noticed a strange fluttering appear in my chest, like my Heart was missing beats. It wasn't too often, probably three to four times a day and lasting about 20 seconds. After three days these strange feelings disappeared. I started to feel very tired, like I had been drugged and would often just want to lay down and go to sleep. This lasted around five days and then I seemed to get used to the medication. When I first returned to the medication, my breathing seemed a bit more difficult, like I was having to breathe a bit faster than normal. On top of this I noticed how I was heavily sweating with the slightest exertion. After a week those have resolved themselves. For three days I also had slight numbness in my arms and a bit of tingling going on. So, what benefits have I noticed? Well, I can walk up a flight of stairs with no shortness of breath, no chest pains and no throat discomfort. I can do many more chores around the house with no problems and walking up slight hills still has me getting a bit breathless, but no discomforts. Steep hills are still a problem, angina symptoms come on very strong still. So, I have to say there is a good improvement. I am only on 1.25mg a day, and it's surprising how much effect such a small dosage can have. My resting pulse is around 58-62 instead of 68-72. My blood pressure has reduced to 120/70-75 which is much better. Lastly, it seems so much easier to get up in the mornings. It was like I used to have to wait for my heart to get active before, I felt so lethargic like my body was stuck in idle mode. Now I can literally wake up and jump out of bed.
So, I am curious. I still have 29 of the 30 Cardizem LA left over. After taking just one I started experiencing some of the worst and very different chest pains ever. It took 12 hours for these to begin to subside. I honestly thought I was going to have to go to the ER. I never took another one and told my doctor that I wanted to go back and try the Norvasc. The Norvasc did begin to help after a couple of weeks, adn the spasms started to get less severe and less in occurrences. I wonder if I should have given the Cardizem more time or just be happy with the way the Norvasc is working?
Those I believe are calcium channel blockers? not beta blockers, they are very different. It has basically been agreed by my regular Doctor and Cardiologist that I do not have spasms, so I was allowed to stop taking those.
Calcium channel blockers work in a different way. When arteries want to narrow, they use the layer of muscle along the wall to constrict it. To do this, the muscle obtains calcium from the blood, by drawing it through tiny channels in the artery lining. Calcium channel blockers inhibit this ability keeping the arteries relaxed and open more, lowering blood pressure. This is how they can stop spasms, by disabling or lowering the ability of the artery to constrict, as it does continually in a spasm. Calcium channel blockers work on soft muscle, such as arteries and the heart but do not affect the muscles in limbs etc. In a way they do affect the heart by lowering its ability to function, acting directly on the muscle. So, in a way, they act as beta blockers but in a different way.
Beta blockers block the beta receptors on the heart which react to certain hormones such as adrenaline. This means if a person becomes angry or scared for example, the added adrenaline in the blood supply will not cause the heart to suddenly jump into overdrive. With stress and anxiety effects on the heart under control, blood pressure is easier to control.
Interesting post. I was started on Coreg, 3.125 X 2 daily and I thought my doctor was just plain nuts. This was five years ago and I was still working, I was so tired I wanted to bag it. I was encouraged on this site to continue, and although I started gaining unexplained weight, started feeling better and better. About the time my weight leveled off, he doubled the dose. This happened two more times and finally, I was taking 50 mg and my EF just about doubled, lots of energy. I've had ups and downs since then, but I'm very glad I hung in there. The weight gain was very temporary, it flew off after my body reacted positively.
Chatty, I also take a calcium blocker and it has helped me so much with angina. I think we have different issues, my problems with angina are now with small vessel disease (none currently).
ed, did you know beta blockers are a banned substance by the Oympic committee for such sports as shooting and archery? That confirms what you mention about the adrenaline factor. Also, my cousin is a Sax player of some reknown, plays in the midwest, Europe and Japan, and he takes a little beta blocker to control stage fright. He tells me that it is common.
Flycaster, I guess maybe that is why I am no longer fearful of dogs, eh? LOL I walk a lot as you know, and I was always afraid of being chased by dogs. Now, I am like, bring it on you mangy mutt. LOL Who knows.
Ed, I know that the Norvasc and Cardizem are the ccbs, but do you think that the symptoms I was experiencing with the Cardizem would have subsided or evened out eventually? I should just be thankful that the Norvasc is working for now.
Take care, guys. All of you are so wonderful to have in here. This forum has been an awesome support team for me. Ally
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.